Funnel Cloud, Kootenai
- When
- May 20, 1:15 PM PST to 1:20 PM PST
- Where
- Kootenai County, 2.78 mi NE of Post Falls
- Reported by
- Public
- Coordinates
- 47.750, -116.910
A brief funnel cloud was reported by the public in northeast Post Falls.
An area of low pressure slowly migrating across western United States kept a moist and unstable southerly flow of moisture into eastern Washington and Idaho on May 19th and 20th. This steered disturbances northward through the Idaho Panhandle continuing to bring cool and showery conditions on 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
An area of low pressure slowly migrating across western United States kept a moist and unstable southerly flow of moisture into eastern Washington and Idaho on May 19th and 20th. This steered disturbances northward through the Idaho Panhandle continuing to bring cool and showery conditions on 20th. A brief funnel cloud was observed and shortly dissipated in northeastern Post Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 20, 11:06 AM PST, 2 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Spokane WA
1206 PM PDT Wed May 20 2020
.SYNOPSIS...
Much of north Idaho and the eastern third of Washington will
experience a prolonged period of moderate to locally heavy rain
today through tonight. Many areas will receive more than an inch
of rain with a few spots over the Palouse and southern Idaho
Panhandle getting up to 2 inches. Creeks and streams are expected
to rise sharply today into Thursday. Meanwhile, windy conditions
will develop in the lee of the east slopes with westerly wind
gusts to 45 mph late this afternoon into the evening. The threat
for heavy rain and strong winds decrease overnight. Showery,
breezy and cooler weather is expected for Thursday into Friday.
Drier weather will start off the weekend, while showers return to
close out the holiday weekend as temperatures warm closer to
average.
&&
.DISCUSSION...
Minor updates made to the precipitation forecast and high
temperatures for today. The deformation band is currently sitting
over the central to northern Panhandle down to southeast
Washington. Moderate rain is generally west and north of the
Lewiston to Pullman corridor; however, this band will shift
eastward through the afternoon with rain intensities picking back
up for these communities. An additional 0.50-1.25 inches is
expected on the Palouse to the Lewiston-Clarkston Valley and into
the Central Panhandle Mountains. This is still where the heaviest
rainfall is expected over the next 12 to 18 hours and where
associated impacts will be, such as minor flooding and rock slides
in steep terrain. So far no impacts have been reported through
this morning and will keep the flood watch as is and monitor
through the afternoon and evening for updates.
The second impact with this weather system is the increasing winds
through the Cascades. The Kittitas Valley is seeing wind gusts of
50+ mph. Winds are not as strong through the Wenatchee River
Valley, but are increasing there as well. The current forecast
seems to be on track with the winds with gusts up to 40-50 mph
this afternoon across the Wenatchee Area, Waterville Plateau and
into the western basin. No changes are anticipated to the current
Wind Advisory that is out. /SVH
&&
.AVIATION...
18Z TAFS: A moist southerly flow and a persistent deformation
band will bring rounds of rain across southeast WA and much of the
Idaho Panhandle. MVFR conditions are expected with the rain with
brief periods of IFR conditions under more moderate rain bands.
A tight pressure gradient across the Cascades will result in wind
gusts of 40-45 kts at KEAT and 30-40 kts at KWMH through the
afternoon. Winds will also get gusty across the Palouse this
evening as the rain winds down. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 58 43 59 38 55 40 / 100 80 30 10 60 20
Coeur d'Alene 56 45 57 39 52 41 / 100 100 40 20 70 30
Pullman 51 45 55 37 53 39 / 100 100 40 30 40 20
Lewiston 58 47 62 44 60 45 / 100 90 50 30 40 20
Colville 63 42 64 40 58 39 / 100 60 50 50 70 20
Sandpoint 56 45 57 40 50 42 / 100 100 60 30 80 50
Kellogg 54 44 53 39 48 42 / 100 100 70 40 80 50
Moses Lake 72 47 66 42 67 41 / 10 0 10 10 10 0
Wenatchee 70 48 64 43 64 44 / 0 10 20 20 20 0
Omak 72 46 66 43 64 42 / 10 10 30 40 50 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through late tonight for Central Panhandle Mountains-
Coeur d'Alene Area-Idaho Palouse-Lewis and Southern Nez
Perce Counties-Lewiston Area.
WA...Flood Watch through late tonight for Lower Garfield and Asotin
Counties-Northeast Blue Mountains-Washington Palouse.
Wind Advisory until 8 PM PDT this evening for Moses Lake Area-
Waterville Plateau-Wenatchee Area.
&&Hazardous Weather Outlook National Weather Service Spokane WA 448 AM PDT Wed May 20 2020 IDZ001-WAZ035>038-042-211200- Northern Panhandle-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands- East Slopes Northern Cascades- 448 AM PDT Wed May 20 2020 This Hazardous Weather Outlook is for portions of North Idaho... East Central Washington...North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY No hazardous weather is expected at this time. IDZ002>004-026-027-WAZ031>033-043-211200- Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains- Lewiston Area-Lewis and Southern Nez Perce Counties- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse-Okanogan Valley- 448 AM PDT Wed May 20 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...North Central Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Snowmelt and recent rains from north central Washington; and moderate to heavy rain for southeast Washington, the central and southern Idaho Panhandle will occur. Various flood products have been issued for these areas. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Rivers will remain near or above bankfull through the week. WAZ034-041-044-211200- Moses Lake Area-Wenatchee Area-Waterville Plateau- 448 AM PDT Wed May 20 2020 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT Windy conditions will develop this afternoon and evening with gusts around 45 mph from Wenatchee to Waterville and Moses Lake. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY No hazardous weather is expected at this time.
The Spokane radar (KOTX), 54 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
1 funnel cloud. Local standard time, as filed.
A brief funnel cloud was reported by the public in northeast Post Falls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895956.